Article Text

PDF
CP-005 Assessment of drug-drug interactions involving psychiatric agents in hospitalised patients
  1. M Freire,
  2. C Sobrino,
  3. M De Sebastián,
  4. L Balade,
  5. M Bravo,
  6. C Lara,
  7. E Villamañán,
  8. A Herrero
  1. La Paz University Hospital, Pharmacy, Madrid, Spain

Abstract

Background The use of psychiatric agents in hospitals increases the complexity of pharmacotherapy and the risk of drug–drug interactions.

Purpose To assess the frequency and clinical relevance of interactions associated with the use of antipsychotics, anxiolytics, antidepressants and sedative/hypnotics in a hospital.

Material and methods Cross-sectional observational study in which the treatment of adult patients admitted to a general hospital (1,350 beds) was reviewed. The investigators, using a computerised physician order entry program, evaluated pharmacotherapy of inpatients involving antipsychotics, anxiolytics, antidepressants and sedatives/hypnotics. They assessed drug-drug interactions and their clinical significance as described in the literature. Reference sources were the Micromedex database and the Spanish Society of Hospital Pharmacist’s professional guide to drug interactions.

Results Treatment of 393 patients was analysed. Of these, 179 (45.5%) were prescribed one of the drugs studied; 53.6% were female and 46.4% male with mean age 65 (SD ± 17.7) years. The average number of drugs prescribed per patient was 12 (SD ± 4.41). A total of 221 drug interactions was detected (9.5% pharmacokinetic, 90.5% pharmacodynamic), affecting 70.4% of patients. A total of 42.8% were due to prescription of antipsychotics, 31.1% due to antidepressants, 18.5% to anxiolytics and 7.6% to hypnotics/sedatives. The medical specialties involved were surgery (22.4%), oncology (11.1%), cardiology (8.9%), internal medicine (8.9%) and psychiatry (8.4%). Based on clinical significance, 47.5% of interactions were severe, 25.3% moderate and 27.1% mild. Potential interactions with significant clinical effects were haloperidol-tramadol (increased seizure risk), escitalopram-low molecular weight heparin (increased risk of bleeding) and midazolam-morphine (increased sedation). Three contraindicated combinations were detected: escitalopram-metoclopramide for increased QT interval, linezolid-amitriptyline for serotonin syndrome and risperidone-metoclopramide for neuroleptic syndrome and extrapyramidal reactions.

Conclusion Prescription of antipsychotic drugs, antidepressants, anxiolytics and sedatives/hypnotics to inpatients is very common. These drugs cause numerous drug interactions, which can potentially have serious consequences for hospitalised patients.

References and/or acknowledgements

  1. Psychiatric Department

References and/or acknowledgementsNo conflict of interest.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.